Let's Talk About Metformin

Go Back   The Diabetes Forum Support Community For Diabetics Online > Diabetes Forum Community > Diabetes Treatment > Diabetes Medication and Supplies

Diabetes Medication and Supplies Discuss diabetes medication and diabetes supplies here. Talk about experiences you have with certain medication and diabetes supplies, or with certain diabetes supply stores or manufacturers.


Like Tree21Likes

Let's Talk About Metformin


Reply
 
Shared Thread Thread Tools
Old 05-04-2016, 17:44   #1
Administrator
 
Cricket's Avatar
 
Join Date: Feb 2016
Location: Texas
Posts: 1,973

Member Type
Type 2
Diagnosed in July 2012

1889 likes received
1662 likes given
Default Let's Talk About Metformin

For those of you who take Metformin, what side effect (if any) have you dealt with? How did you overcome them?

Do you have any tips for others, such as the best timing (for taking Metformin) that has worked for you?

__________________
“No act of kindness, no matter how small, is ever wasted.” Aesop
Cricket is offline   Reply With Quote
Old 05-04-2016, 19:16   #2
Senior Member
 
Join Date: May 2016
Location: Minneapolis, USA
Posts: 799

Member Type
Type LADA
Diagnosed in 2011

555 likes received
273 likes given
Default

I've been using Metformin for 6 years. When I first started, I had some issues with diarrhea. Then no problems for about a year. Then I started getting gut pain. It felt like I was punched in the gut. After a couple weeks of that, doc cut my dose from 2,000 to 1,000. About 4 months later, I had the gut pain again. He switched me to 1,000 mg. metformin ER (extended release). No problems for several years until last Fall and the gut pain came back. In January, I switched back to the regular metformin (still 1000 mg.) and am doing fine with it. The writing is on the wall though - not sure how much longer I will be on metformin. I'm willing to try this switching though - cost, convenience and effectiveness has been good.

MaJoie, Cricket and Squawkx like this.
Bunjee is offline   Reply With Quote
Old 05-04-2016, 20:14   #3
Active Member
 
Join Date: Feb 2014
Posts: 46

Member Type
Type 2
Diagnosed in 2011

37 likes received
Default

I'm was moved to generic Met ER in September 2015 and by March I had severe insomnia. This was very unusual for me but another post on this forum alerted me to the possibility and I went back on bolus insulin for a month and felt better. I just started a generic Met ER by a different manufacturer and so far no problems. Time will tell if this is a good fix for me. Other than that I notice if I have extra carbs I will have problems later but that's easily avoided by not having the extra carbs in the first place.

MaJoie, Cricket and Squawkx like this.
PennsyGirl is offline   Reply With Quote
 
Old 05-04-2016, 22:45   #4
Senior Member
 
Join Date: Jan 2015
Location: Powhatan VA USA
Posts: 830

Member Type
Type 2
Diagnosed in 2004

1478 likes received
6012 likes given
Default

I got diarrhea when I first started taking it, 500 mg once a day. I stopped it for about a week and then started back with 1/2 tabs. It has gradually been increased over the years to 1000 mg twice a day (I take it after BF and dinner) I don't have any trouble with it any more.

j2048b and Bunjee like this.
MaJoie is offline   Reply With Quote
Old 05-05-2016, 15:18   #5
Administrator
 
Cricket's Avatar
 
Join Date: Feb 2016
Location: Texas
Posts: 1,973

Member Type
Type 2
Diagnosed in July 2012

1889 likes received
1662 likes given
Default

I had a pretty rough start with Meformin. Initially it made me feel horrible and definitely caused diarrhea. It helped when I switched to Metformin ER and got 100% better when I started experimenting with taking it at different times, with and without food, etc. In the end I found that (for me) it was definitely best to take it with food and I divide my dose between morning and night.

Now days, unless I mess up and eat too many carbs, I really don't experience any side effects.

VeeJay, pgsongbird and Bunjee like this.
__________________
“No act of kindness, no matter how small, is ever wasted.” Aesop
Cricket is offline   Reply With Quote
Old 05-07-2016, 00:29   #6
Active Member
 
Wintercarlyle's Avatar
 
Join Date: May 2016
Posts: 30


17 likes received
Default

I tried met last year for six months. Nausea and diarrhoea til lunch time every day. I walked up my dose very slowly. Managed to get to 1500mg but was chronically ill and there was no effect on bg or a1c. Switched to ER 1000mg. Same stomach issue, same lack of any effect. So after a six month break I'm starting met ER again. 500mg at night.

Wintercarlyle is offline   Reply With Quote
Old 05-07-2016, 21:54   #7
Senior Member
 
Katieboosmama's Avatar
 
Join Date: Apr 2016
Location: North Carolina, USA
Posts: 136

Member Type
Type 2
Diagnosed in 2016

247 likes received
171 likes given
Default

Dr switched me to generic Metformin 1000 2x day. I usually have diarrhea in the morning, no cramps or pain or anything just really water poo. (not to be crude, but don't trust a fart lol) I am a home body so not really that inconvenient, to stay close to home. I don't know why the morning dose doesn't give me a problem later in the day, but it doesn't

Squawkx likes this.
Katieboosmama is offline   Reply With Quote
Old 05-07-2016, 21:59   #8
Active Member
 
Wintercarlyle's Avatar
 
Join Date: May 2016
Posts: 30


17 likes received
Default

Hahaha...I'm with you there. I'm two days into Met ER 500mg at night. Both mornings I've had the usual poop effects, no nausea. At least it's a nice change from constipation.

Katieboosmama likes this.
Wintercarlyle is offline   Reply With Quote
Old 08-10-2017, 05:52   #9
Active Member
 
Join Date: Mar 2016
Posts: 25

Member Type
Type Pre
Diagnosed in 2015

6 likes received
29 likes given
Default

Not to bring up an old thread but what do u do if met causes u dizzyness, but uve always been dizzy or at least for tge past 10 yrs? Could it be the timing of met er? Gotta start 1/2 tab so 250 mlg per day till i work my way up,

Can u eat carbs with met or what? So many different answers,

Best to try it at night w bed?

Sent from my SM-G935V using Tapatalk

j2048b is offline   Reply With Quote
Old 08-10-2017, 13:07   #10
Moderator
 
VeeJay's Avatar
 
Join Date: Jan 2012
Location: Midwest USA
Posts: 9,397

Member Type
Type 2
Diagnosed in 2010

11965 likes received
4440 likes given
Default

It's best to keep carbs low when taking metformin - I've read that a lot of carbs can increase the stomach issues. And it helps to take it with a meal.

Have you started the met yet? 250mg/day is very low so if you have any side effects they probably wouldn't be that bad. Don't know about dizziness as a side effect of met.

j2048b likes this.
__________________
My low-carb recipe collection on Pinterest
https://www.pinterest.com/VRStudio1/...light-recipes/
70 yrs. Dx May 2010
Diet controlled: VLC/HF
BG steady with no highs or lows.
A1C in the 5% range.
____________________________________
Gluten intolerant, sensitive to dairy & eggs.
Eat no grains
VeeJay is offline   Reply With Quote
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off


Similar Threads
Thread Thread Starter Forum Replies Last Post
ED Someone Needs to Talk About It! div2live Diabetes Complications 4 09-30-2015 14:53
Let's talk about cabbage Mary, Diabetes Diet and Nutrition 26 04-22-2014 19:23
Talk to me about magnesium. Chocolate Rose Diabetes Diet and Nutrition 8 05-09-2013 14:49
talk me off the ledge, please foxl Diabetes Forum Lounge 16 02-10-2013 15:34

LEGAL NOTICE
By using this Website, you agree to abide by our Terms and Conditions (the "Terms"). This notice does not replace our Terms, which you must read in full as they contain important information. You must not post any defamatory, unlawful or undesirable content, or any content copied from a third party, on the Website. You must not copy material from the Website except in accordance with the Terms. This Website gives users an opportunity to share information only and is not intended to contain any advice which you should rely upon. It does not replace the need to take professional or other advice. We have no liability to you or any other person in respect of any content on this Website.


All times are GMT +1. The time now is 23:42.




Powered by vBulletin®
Copyright ©2000 - 2020, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2020 DragonByte Technologies Ltd.
User Alert System provided by Advanced User Tagging v3.1.0 (Pro) - vBulletin Mods & Addons Copyright © 2020 DragonByte Technologies Ltd.